Alert archive / Minnesota / Special Weather Statements in 2011
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Jul 23, 2011, 4:38 AM CDT for Douglas County, Pope County, Stevens County, Minnesota. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2011, 4:38 AM CDT (09:38 UTC)
- Expired
- Jul 23, 2011, 5:45 AM CDT
- In force
- 67 min
- Issued by
- NWS Twin Cities, MN
Counties Douglas County, MN, Pope County, MN, Stevens County, MN
The radar
The Minneapolis radar (KMPX), 202 km from the middle of the area, began a volume at 09:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 9.6 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2607 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 1019 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 4.6
The text
As transmitted, in the capitals the NWS used until 2016.
979
WWUS83 KMPX 230938
SPSMPX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
438 AM CDT SAT JUL 23 2011
MNZ041-047-048-231045-
DOUGLAS-POPE-STEVENS-
438 AM CDT SAT JUL 23 2011
...STRONG THUNDERSTORMS MOVING INTO DOUGLAS...POPE AND STEVENS
COUNTIES THROUGH 545 AM CDT...
AT 433 AM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 21 MILES NORTH OF UNDERWOOD
TO 7 MILES NORTH OF ERDAHL TO 5 MILES NORTHWEST OF CHOKIO. THESE
STORMS WERE MOVING EAST AT 40 MPH.
WINDS UP TO 50 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE
STORMS.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
CHOKIO.
MELBY.
EVANSVILLE.
MILLERVILLE.
MORRIS.
LEAF VALLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 4576 9627 4577 9577 4612 9576 4611 9514
4582 9514 4541 9561 4540 9618 4542 9625
TIME...MOT...LOC 0938Z 268DEG 34KT 4659 9576 4609 9576
4563 9617
$$
JPCWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 23, 3:44 AM CDT, 54 minutes earlier.
Area forecast discussion, Jul 23, 3:44 AM CDT, 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 344 AM CDT SAT JUL 23 2011 .DISCUSSION... SUMMARY...SQUALL LINE HEADING INTO WESTERN MN THIS MORNING AND SHOULD MAINTAIN ITS INTENSITY AT LEAST FOR THE WESTERN 2-3 ROWS OF COUNTIES. WEAKENING IS EXPECTED WITH TIME...BUT STILL GOOD POTENTIAL FOR THUNDERSTORMS ACROSS MOST OF CENTRAL/SOUTHERN MN THIS MORNING. LOW PRESSURE IN SD AND WARM FRONT STRETCHED OUT ACROSS CENTRAL MN WILL LIKELY PROVIDE THE FOCUS FOR REDEVELOPMENT THIS AFTERNOON AND EVENING WITH THE CONTINUED THREAT FOR SEVERE WEATHER. IN ADDITION...WITH THE MOISTURE ADVECTION YESTERDAY AND TEMPERATURES NEAR 90 IN THE SOUTH. A HEAT ADVISORY WILL LIKELY BE NEEDED IN FAR SOUTHERN MN...WHERE HEAT INDEX VALUES SHOULD EASILY TOP 100. DRIER AND COOLER WEATHER EXPECTED SUNDAY AND MONDAY AFTER A TRAILING COLD FRONT PASSES THROUGH. SEVERE LINE OF STORMS RIDING THE NOSE OF 500MB SPEED MAX OF 50-60KTS ALONG THE ND/SD BORDER THIS MORNING. CONVECTION IS TRACKING NICELY TO THE E-SE ALONG THE MLCAPE GRADIENT...WITH MAX VALUES STILL BETWEEN 2000-2500J/KG EARLY THIS MORNING. IN ADDITION TO GOOD DEEP LAYER SHEAR...THE 0-1 KM SHEAR HAS BEEN VERY IMPRESSIVE IN THE DAKOTAS THIS MORNING...THUS...THE TORNADO REPORTS WHEN THE STORMS WERE MORE DISCRETE AND THE EMBEDDED KINKS IN THE SQUALL LINE AFTER CONVECTION GREW UPSCALE. CLOUDS TOPS HAVE PERHAPS COOLED SLIGHTLY SINCE 2 AM CDT...BUT OVERALL THE LINE HAS MAINTAINED ITS INTENSITY FOR A FEW HOURS NOW. REFLECTIVITY GRADIENT SEEMS TO BE MAINTAINING PACE WITH THE OUTFLOW...OUTSIDE OF THE FAR SOUTHERN PORTION OF THE LINE. OVERALL...BETTER ORIENTATION IN RELATION TO THE WESTERLIES SUGGEST CENTRAL/NORTHERN MN HAS MORE OF A WIND THREAT EARLY THIS MORNING WHEN COMPARED TO SOUTHERN MN...WHICH MAY AFFECTED BY THE SOUTHERN EDGE OF THE LINE THAT IS BUILDING BACK TO THE SOUTHWEST. INCREASED POPS THIS MORNING ALMOST EVERYWHERE...AS IT LOOKS LIKE IT WILL PASS THROUGH EASTERN MN AND ENTER WI SOMETIME BETWEEN 12-14Z IF IT HOLDS TOGETHER. THIS MORNING CONVECTION WILL CERTAINLY PLAY A ROLE IN THE EXPECTED REDEVELOPMENT THIS AFTERNOON AND EVENING. RAIN AND CLOUDS THIS MORNING MAY ACTUALLY SERVE TO ENHANCE THE SURFACE WARM FRONT THAT NOW STRETCHES FROM JUST SOUTH OF FARGO/MOORHEAD TO JUST SOUTH OF DULUTH. SHOULD BE ENOUGH CLEARING THIS AFTERNOON TO SUPPORT DESTABILIZATION IN THE WARM SECTOR. CAP IS ACTUALLY VERY MINIMAL EARLY THIS MORNING SOUTH OF WARM FRONT ACROSS CENTRAL MN AND WEST CENTRAL WI...WITH A GRADUAL INCREASE TO THE SOUTH/SOUTHWEST. THIS CAPPING MAY ACTUALLY HOLD IN PLACE FOR MOST OF THE AFTERNOON IN THESE AREAS GIVEN THE PUSH OF 24-26C 850MB TEMPERATURES. SOME OF THE MESO MODEL GUIDANCE LIGHTS UP NEW CONVECTION NEAR THE SD/MN BORDER BETWEEN 20-23Z THIS AFTERNOON IN AREA WHERE THERE IS A PRONOUNCED 925MB-850MB FRONTOGENESIS AND MOISTURE CONVERGENCE SIGNATURE DURING THIS TIME. THERE IS ALSO THE POTENTIAL FOR DEVELOPMENT FURTHER EAST NEAR THE WARM FRONT. AT ANY RATE...THE COMBINATION OF STRONG INSTABILITY AND SUFFICIENT DEEP LAYER SHEAR SUGGEST ORGANIZED STRONG TO SEVERE CONVECTION LATER TODAY. ALSO...FAVORABLE VEERED PROFILES AND THE PROXIMITY OF THE WARM FRONT SUGGEST A TORNADO THREAT IN CENTRAL MN IN ADDITION TO WIND AND HAIL. THE THREATS FURTHER DOWNSTREAM IN EASTERN MN/WISCONSIN WILL MOSTLY BE WIND FOLLOWED BY HAIL. COLD FRONT CLEARS THE AREA LATE TONIGHT AND LIKE THE IDEA OF KEEPING SUNDAY AND MONDAY DRY WITH THE HIGH SETTLING OVERHEAD AND NEARLY ZONAL FLOW OVER THE NORTH CENTRAL CONUS. LOW AMPLITUDE RIDGING IS PROGGED FOR TUESDAY AND WEDNESDAY ALONG WITH SEVERAL FAST MOVING DISTURBANCE EMBEDDED IN THE FLOW. OVERALL...THE WEEK AHEAD SEEMS QUITE NORMAL IN TERMS OF TEMPERATURES...BUT ACTIVE IN TERMS OF THE NUMBER OF RAIN/THUNDERSTORM CHANCES. && .AVIATION.../06Z TAF ISSUANCE/ CHANCES FOR ADDITIONAL THUNDERSTORM DEVELOPMENT FROM KRWF...TO KMSP AND INTO WEST CENTRAL WISCONSIN SLIM THROUGH ABOUT 09Z WITH LOW LEVEL FLOW AND UPPER LEVEL FORCING WEAK. CHANCES OF THUNDERSTORMS WILL INCREASE FROM KSTC TO KAXN AFTER 06Z AS A LINE OF STORMS MOVES ESE OUT OF NORTH DAKOTA. THIS LINE WILL AFFECT KAXN BY AROUND 10Z AND THEN TOWARD KSTC AND KMSP AROUND 12-13Z. MVFR CIGS AND VSBYS WILL BE POSSIBLE WITH HE STORMS. PATCHY MVFR CIGS AND VSBYS ARE ALSO POSSIBLE PRIOR TO THE ARRIVAL OF THE STORMS OVER CENTRAL MN AND WEST CENTRAL WISCONSIN. OTHERWISE...VFR CONDITIONS WILL BE FOUND INTO MID AFTERNOON PRIOR TO REDEVELOPMENT OF STORMS. GREATEST RISK OF SEVERE STORMS WILL BE FROM KSTC TO KMSP INTO WEST CENTRAL WISCONSIN AFTER 21Z. THIS WILL BRING THE POSSIBILITY OF IFR VBSYS AND AT LEAST MVFR CIGS. THERE IS A CHANCE THAN KRWF COULD ESCAPE THE STRONGEST OF THE ACTIVITY. MOST OF THE THUNDERSTORM ACTIVITY SHOULD BE OUT OF THE MN FORECAST AREA AND KRNH PRIOR TO THE END OF THE PERIOD. KEAU MAY STILL BE AFFECTED. KMSP...VFR CONDITIONS UNTIL THE POSSIBLE ARRIVAL OF SOME OF THE STORMS MOVING ESE OUT OF NORTH DAKOTA. THIS MAY BRING SOME MVFR VSBYS AND CIGS FOR A SHORT TIME BETWEEN 12Z AND 15Z. RENEWED DEVELOPMENT OF STORMS LIKELY AFTER 21Z WITH THE COLD FRONT AND LOW PRESSURE. THIS COULD BE A CASE OF IFR CONDITIONS...BUT WILL GO WITH MVFR CONDITIONS FOR NOW UNTIL TIMING CAN BE ASSESSED. MOST OF THE STORMS WILL BE EAST OF THE FIELD BY 04Z. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && CLF/JPR
Hazardous weather outlook, Jul 23, 2:09 AM CDT, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 209 AM CDT SAT JUL 23 2011 MNZ043>045-049>053-057>063-065>070-073>078-082>085-091>093- WIZ014>016-023>028-231200- MORRISON-MILLE LACS-KANABEC-STEARNS-BENTON-SHERBURNE-ISANTI- CHISAGO-KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-REDWOOD-BROWN-NICOLLET- LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN- FARIBAULT-FREEBORN-POLK-BARRON-RUSK-ST. CROIX-PIERCE-DUNN-PEPIN- CHIPPEWA-EAU CLAIRE- 209 AM CDT SAT JUL 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA... SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE MINNESOTA PORTION OF THE OUTLOOK AREA. SCATTERED STORMS DURING THE EARLY MORNING HOURS WILL BECOME MORE NUMEROUS TOWARDS DAYBREAK. A FEW OF THESE MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. IN ADDITION...SOME STORMS MAY CONTAIN LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS AN INCREASING RISK OF SEVERE THUNDERSTORMS ACROSS THE OUTLOOK AREA ON SATURDAY...MAINLY DURING THE AFTERNOON AND EVENING. A VERY UNSTABLE AIR MASS NEAR AND SOUTH OF A WARM FRONT WILL BUILD INTO THE AREA THROUGHOUT SATURDAY. AS A COLD FRONT MOVES INTO WESTERN MINNESOTA LATE IN THE AFTERNOON AND TRACKS EAST...NUMEROUS SEVERE THUNDERSTORMS MAY DEVELOP INTO THE EVENING. THE PRIMARY THREATS WOULD BE DAMAGING WINDS AND LARGE HAIL. TORNADOES MAY ALSO BE POSSIBLE ALONG WITH SOME ADDITIONAL HEAVY RAINFALL. IN ADDITION...HEAT INDEX VALUES WILL ALSO POTENTIALLY INCREASE TO 100 TO 108 DEGREES DURING SATURDAY AFTERNOON...MAINLY ACROSS SOUTHERN MINNESOTA. THUNDERSTORMS ARE FAVORED TO RETURN TO THE AREA BY MIDWEEK. SEVERE STORMS DO APPEAR POSSIBLE DURING THAT TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE POSSIBLE OVERNIGHT... PARTICULARLY FOR PORTIONS OF CENTRAL AND WEST CENTRAL MINNESOTA. MNZ041-042-047-048-054>056-064-231200- DOUGLAS-TODD-STEVENS-POPE-LAC QUI PARLE-SWIFT-CHIPPEWA- YELLOW MEDICINE- 209 AM CDT SAT JUL 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA AND WEST CENTRAL MINNESOTA. ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7 AM CDT... .DAY ONE...TONIGHT A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR PORTIONS OF CENTRAL AND WEST CENTRAL MINNESOTA UNTIL 7 AM CDT. THE GREATEST HAZARDS WILL BE LARGE HAIL AND DAMAGING WINDS. THE SLIGHT RISK OF SEVERE THUNDERSTORMS CONTINUES THROUGH DAYBREAK. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS AN INCREASING RISK OF SEVERE THUNDERSTORMS ACROSS THE OUTLOOK AREA ON SATURDAY...MAINLY DURING THE AFTERNOON AND EVENING. A VERY UNSTABLE AIR MASS NEAR AND SOUTH OF A WARM FRONT WILL BUILD INTO THE AREA THROUGHOUT SATURDAY. AS A COLD FRONT MOVES INTO WESTERN MINNESOTA LATE IN THE AFTERNOON AND TRACKS EAST...NUMEROUS SEVERE THUNDERSTORMS MAY DEVELOP INTO THE EVENING. THE PRIMARY THREATS WOULD BE DAMAGING WINDS AND LARGE HAIL. TORNADOES MAY ALSO BE POSSIBLE ALONG WITH SOME ADDITIONAL HEAVY RAINFALL. IN ADDITION...HEAT INDEX VALUES WILL ALSO POTENTIALLY INCREASE TO 100 TO 108 DEGREES DURING SATURDAY AFTERNOON...MAINLY ACROSS SOUTHERN MINNESOTA. THUNDERSTORMS ARE FAVORED TO RETURN TO THE AREA BY MIDWEEK. SEVERE STORMS DO APPEAR POSSIBLE DURING THAT TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
In the hours before
Special weather statement, Jul 23, 4:38 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
438 AM CDT SAT JUL 23 2011
MNZ041-047-048-231045-
DOUGLAS-POPE-STEVENS-
438 AM CDT SAT JUL 23 2011
...STRONG THUNDERSTORMS MOVING INTO DOUGLAS...POPE AND STEVENS
COUNTIES THROUGH 545 AM CDT...
AT 433 AM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 21 MILES NORTH OF UNDERWOOD
TO 7 MILES NORTH OF ERDAHL TO 5 MILES NORTHWEST OF CHOKIO. THESE
STORMS WERE MOVING EAST AT 40 MPH.
WINDS UP TO 50 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE
STORMS.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
CHOKIO.
MELBY.
EVANSVILLE.
MILLERVILLE.
MORRIS.
LEAF VALLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 4576 9627 4577 9577 4612 9576 4611 9514
4582 9514 4541 9561 4540 9618 4542 9625
TIME...MOT...LOC 0938Z 268DEG 34KT 4659 9576 4609 9576
4563 9617
JPCThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 7:11 PM CDT | Severe Thunderstorm Warning | MPX | Stevens | 30 min |
| Jul 22, 7:55 PM CDT | Special Weather Statement | MPX | Lac qui Parle | 50 min |
| Jul 22, 8:47 PM CDT | Special Weather Statement | MPX | Lac qui Parle | 73 min |
| Jul 23, 3:56 AM CDT | Heat Advisory | MPX | Blue Earth, Brown, Faribault, Freeborn, Goodhue, Le Sueur and 7 more | 11 hr |
| Jul 23, 4:48 AM CDT | Severe Thunderstorm Warning | MPX | Douglas | 42 min |
| Jul 23, 5:21 AM CDT | Severe Thunderstorm Warning | MPX | Douglas, Morrison, Pope, Stearns, Todd | 54 min |
| Jul 23, 6:21 AM CDT | Special Weather Statement | MPX | Benton, Kandiyohi, Meeker, Mille Lacs, Morrison, Sherburne and 1 more | 69 min |
| Jul 23, 7:39 AM CDT | Special Weather Statement | MPX | Anoka, Chisago, Isanti, Kanabec, McLeod, Meeker and 5 more | 51 min |
| Jul 23, 8:27 AM CDT | Special Weather Statement | MPX | Carver, Scott | 48 min |
| Jul 23, 8:46 AM CDT | Severe Thunderstorm Warning | MPX | Carver, Le Sueur, Rice, Scott | 44 min |
| Jul 23, 9:17 AM CDT | Severe Thunderstorm Warning | MPX | Dakota, Goodhue, Rice, Scott, Steele | 58 min |
| Jul 23, 10:09 AM CDT | Severe Thunderstorm Warning | MPX | Goodhue | 51 min |
| Jul 23, 1:04 PM CDT | Special Weather Statement | MPX | Pope | 56 min |
| Jul 23, 1:53 PM CDT | Special Weather Statement | MPX | Stearns | 52 min |
| Jul 23, 1:55 PM CDT | Special Weather Statement | MPX | Benton | 35 min |
| Jul 23, 2:34 PM CDT | Special Weather Statement | MPX | Sherburne | 41 min |
| Jul 23, 3:08 PM CDT | Special Weather Statement | MPX | Sherburne | 37 min |
| Jul 23, 4:03 PM CDT | Special Weather Statement | MPX | Ramsey, Washington | 57 min |
| Jul 23, 9:23 AM CDT | Special Weather Statement | MPX | Saint Croix | 67 min |
| Jul 23, 5:42 PM CDT | Special Weather Statement | MPX | Eau Claire, Pepin | 63 min |
Nearby
Special Weather Statements in Minnesota, 2011Every special weather statement in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.